Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Feeling irritation at the back of throat. After gargling hoarseness problem gone. Prescribed antibiotics for Pharyngitis. Guide?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2535 Questions
Question
Hello,
I am having this feeling of irritation at the back on the left side where my tongue meets the throat.. This has been going on for the past 2 weeks. Also I have to do a lot of public speaking because of my job, and towards the end of a presentation in the middle of May I almost lost my voice, but gained it back after a couple of hours. I had to frequently clear my throat and had a change in voice that lasted for two days. But after gargling the voice change/hoarseness problem has gone away. I am not having to clear throat frequently either. But the irritation at the back of my throat remains. In addition to this my BP, used to be perfect has gone up to about 133/93 over the last few days. I don't know if the two problems are related or separate. I went to the doctor and they have given my antibiotics for Pharyngitis. I was checking to see if someone could share their advice and opinions regarding my condition.
Posted Mon, 22 Jul 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for your query.

1. Get a throat examination and a video laryngoscopy done. The first thing should be to rule out a local congestion or swelling (such as lymphoid tissue) in the tonsillo-lingual sulcus and the posterior tongue.

2. Chronic laryngitis should be ruled out since you have experienced vocal fatigue (lost your voice at the end of a presentation). Do you have any cough?

3. Frequent throat clearing , change in voice and the above symptoms may be due to acid reflux or a post nasal drip.

4. The raised BP may be stress related which also worsens acid reflux. There are different types of acid reflux. In LPR (Laryngo-Pharyngeal Reflux), the chest symptoms may be absent as seen in GERD (Gastro-Esophageal Reflux Disease). What type of gargles were you suing? Medicated or salt? increased intake of salt may cause an increase in BP.

5. If you can share the images and videos of your examination, I will be able to discuss further treatment options.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Feeling irritation at the back of throat. After gargling hoarseness problem gone. Prescribed antibiotics for Pharyngitis. Guide? 16 minutes later
Dr. Bhatti

Thank you for your quick evaluation. I will be going to see my physician again tomorrow and will try to schedule a video laryngoscopy.

To answer your other questions:

I do not have a cough, but I have both a post nasal drip (although it is getting better after I was started on the antibiotics) and possibly an acid reflux, I get these acidic burps from time to time. The gargles that I did were with salt and I was doing them 4 times a day.

 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for writing back.

1. As a professional voice user, a quick identification of the cause may prevent further damage, some of which can be irreversible.

2. Treatment of the PNS and acid reflux will control the symptoms. The video laryngoscopy may help differentiate the contribution of these factors.

3. Reduce the frequency of the salt gargles or substitute them with a medicated gargle.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor